Toxic overdose can present with a great variety of clinical symptoms- from minor presentations such as nausea and vomiting, to the calamitous, including altered mental status, seizures, cardiac dysrhythmias, hypotension, and respiratory depression. In the patient with altered mental status, there may be few clues to diagnosis at the time of initial assessment and management. The diagnosis may be complicated by the ingestion of multiple drugs.
The clinical course of a poisoned patient depends largely on the specific toxicity of the agent and the quality of care delivered within the first several hours. Fortunately, in most instances, the drug or toxin can be quickly identified by a careful history, a directed physical examination, and commonly available laboratory tests. Attempts to identify the poison should, of course, never delay life-saving supportive care. Once the patient has been stabilized, the physician needs to consider how to minimize the bioavailability of toxin not yet absorbed, which antidotes (if any) to administer, and whether other measures to enhance elimination are necessary.2